Drug deaths alert
A SPATE of suspected heroin-related deaths across Forth Valley have prompted health experts to issue a stark warning about the fatal onsequences of taking the drug.
Over the past week five people are thought to have died after using heroin, a number are believed to have used it along with other substances including alcohol.
The startling announcement has kicked health bosses into action in issuing a public warning to users across the central belt.
Drug users are being warned of the dangers of abusing multiple substances and are being urged to pick up a personal supply of Naloxone, a medication which can reverse the effects of an opiate overdose. It comes in a pocket size kit and can be administered whilst waiting for an ambulance.
Other measures are being quickly adopted ensuring that family members and friends can receive training on overdose prevention and learn more about the key role they can play in saving a life.
Central Scotland Police Chief Superintendent David Flynn, Head of Communities Policing, said, "We are seeing the tragic deaths of men and women in their 30s and 40s, all with a history of drugs use - particularly heroin. This is of great concern to agencies across the Forth Valley.
"Each death is under investigation, however they are not thought to be suspicious and have no obvious links. They have occurred across the Falkirk, Stirling and Clackmannanshire council areas.
"Our advice would be that if you know, or suspect, somebody has taken drugs, make sure they are safe and well. If they become unwell, phone the emergency services immediately and stay with them to make sure they are safe."
Dr Henry Prempeh, NHS Forth Valley Consultant in Public Health Medicine, said, "Naloxone has the potential to reduce drug-related deaths in Forth Valley and I would urge anyone with a drug problem to get in touch with our support services. This action could save a life."
The Forth Valley Alcohol and Drug Partnership are keen that people know how to recognise the early symptoms of an overdose. Danger signs can include loud snoring, lips turning blue and shallow breathing. If any of these signs are observed, people should call 999 immediately.
Partnership co-ordinator Elaine Lawlor said, "The risk of drug users dying from a drug-related overdose is very high. It is vitally important to recognise that any drug mixed with alcohol or other drugs can have potentially fatal consequences. Family members and friends should be extra vigilant if they know that someone they care for mixes their drugs."
Anyone who wants more information about Naloxone and training, or is concerned about their own drug use or that of someone they know, can call Signpost Recovery on 0845 673 1774.
This article appeared in Alloa & Hillfoots Advertiser 17 Oct 12
Alloa & Hillfoots Advertiser Poll
Do you agree with the introduction of a 'Bedroom Tax'?
This Poll is now closed.